ISSN 1941-5923

Logo



Get your full text copy in PDF

Brugada syndrome revealed by propafenone administration

Murat Turfan, Ethem Celik, Ender Ornek, Sani Namık Murat, Mustafa Duran, Muhammed Bora DemirCelik

Am J Case Rep 2011; 12:122-124

DOI: 10.12659/AJCR.882016


Abstract: Background: Brugada syndrome is an inherited cardiac disease characterized by high incidence of sudden death. We report the case of a 34-year-old man who was diagnosed with BS after propafenone administration for treatment of VT.
Case Report: A 34-year-old man presented to the emergency department with cardiac arrest. The patient was placed on a monitor that showed ventricular fibrillation and was quickly defibrillated. Afterward the patient had a run of ventricular tachycardia which was not hemodynamically destabilized. Intravenous propafenone was administrated, which achieved normal sinus rhythm. After this administration, a repeat ECG showed RBBB with ST segment elevation and the patient was referred to cardiology for suspected acute myocardial infarction. Then we immediately examined the patient and considered BS.
Conclusions: We report a case of BS revealed incidentally by use of propafenone. An acute myocardial infarction diagnosis was made erroneously in the emergency department. In addition, the emergency department physicians were unaware of propafenone usage to reveal a concealed BS. Emergency physicians should consider BS in patients with ECG pattern of this disease and they should consider propafenone usage as a pharmacological challenge test to induce ST segment elevation in the emergency department.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree